Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Memphis, TN

August 13, 2002DeSoto County, Marshall County, Tate County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2002, 7:59 PM CDT for DeSoto County, Marshall County, Tate County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 7:59 PM CDT (00:59 UTC)
Expired
Aug 13, 2002, 8:45 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Marshall County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:10 PM CDTThunderstorm WindColdwater, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KMEG 140059
SVRMEM
MSC033-093-137-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
758 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 845 PM CDT

* AT 755 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  COLDWATER...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
  INDEPENDENCE...
  BYHALIA...
  RED BANKS...
  HOLLY SPRINGS...
  MT PLEASANT...
  SLAYDEN...

.DAMAGING WINDS IN EXCESS OF 60 MPH IS LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3472 9004 3456 8992 3485 8927 3503 8945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:26 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 3:26 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT TUE AUG 13 2002

REGIONAL RADAR LOOP THIS AFTN WAS SHOWING A LINE OF TSTMS EXTENDING
FROM WRN KY SWWD THRU AR INTO ERN OK. THE TREND OVER THE
PAST HOUR HAS SHOWN WEAKENING...BUT EXPECT THESE STORMS TO MOVE
INTO NW SXNS OF THE FA THIS EVENING BRINGING SOME LOCALLY HEAVY
DOWNPOURS. RAINFALL AMOUNTS HAVE BEEN HEAVY WITH THE STORMS OVR MO
TODAY. SFC ANALYSIS PLACES THE ACTUAL FNT FROM IL SWWD THRU MO INTO
OK. TEMPS WERE FAIRLY UNIFORM WITH READINGS IN THE MID/UPR 80S AND
DPTS GENERALLY IN THE 70S.

THE UPR TROF OVR THE CNTRL CONUS WILL AMPLIFY FURTHER DURING THE
NEXT 24 HRS AND THEN BEGIN TO WEAKEN WED NITE INTO THUR. THE
ASSOCIATED SFC FNT WILL MOVE SEWD THRU MO OVERNITE AND STALL ACROSS
NRN SXNS OF THE FA WED MORNING. WITH LARGE SCALE FORCING AND DEEP
MOIST PRESENT WILL CONT LIKELY POPS ON WED FOR ALL AREAS AND INTO
WED NITE FOR SE SXNS. EXPECT LOCALLY HEAVY DOWNPOURS AGAIN AS PW
VALUES WILL EXCEED 2 INCHES ACROSS THE FA. TIME SXNS SHOW DRYING IN
THE MID/UPR LVLS THUR THRU FRI AND THEN A RETURN OF DEEP MOIST FOR
THE WEEKEND TO THE REGION. WILL LEAVE THE CURRENT EXTENDED FCST AS IS
WITH SCTD TSTMS ACROSS SRN SXNS THRU SAT AND THEN DRY SUN THRU TUES
ALL AREAS AS UPR RIDGING BUILDS WWD INTO THE SE STATES. WILL TAKE A
BLEND OF GUIDANCE TEMPS.

PRELIMINARY NUMBERS...

MEM 073/086 071/090 075 574
MKL 071/084 069/088 071 575
JBR 070/084 067/089 072 772
TUP 072/087 071/088 073 476

.MEG...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.